Illinois, 2008

Hail and Damaging Winds in Illinois, July 11, 2008

July 11, 2008 · NWS ILX · 4 events in 3 counties and zones

Thunderstorms developed along an old outflow boundary during peak afternoon heating. The storms produced marginally severe wind and hail and very heavy rainfall.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$77,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILX wrote it up.

Thunderstorms developed along an old outflow boundary during peak afternoon heating. The storms produced marginally severe wind and hail and very heavy rainfall. A thunderstorm near Taylorville produced a lightning strike which damaged an oil storage facility.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before the first event at Jul 11, 1:55 PM CST, 40 minutes earlier.

Area forecast discussion, Jul 11, 1:55 PM CST, 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LINCOLN IL
255 PM CDT FRI JUL 11 2008

.DISCUSSION...
ISSUED 244 PM CDT FRI JUL 11 2008

A WEAK UPPER LEVEL DISTURBANCE WAS PUSHING ACRS WEST CNTRL IL
THIS AFTERNOON HELPING TO SPARK SCATTERED THUNDERSTORMS. TYPICAL
TROPICAL AIR MASS WITH DEW POINTS IN THE LOWER 70S AND A FREEZING
LEVEL OF AROUND 14000 FEET ON THE 12Z ILX SOUNDING ACCOMPANIED BY
RATHER LIGHT WINDS ALOFT. STORMS HAVE BEEN PRODUCING WIND GUSTS
TO 45 MPH...PEA SIZE HAIL AND TORRENTIAL RAINFALL. WAVE SHOULD
EXIT TO OUR EAST THIS EVENING WITH THE ISOLD CONVECTION TO OUR
WEST AND SOUTH HAVE MORE OF A DIURNAL COMPONENT TO IT SO WL
HANDLE WITH SCATTERED WORDING THIS EVENING AND CHANCE POPS
OVERNIGHT FOR ADDL DEVELOPMENT AS CONVECTION ALONG A STRONG COLD
FRONT TRANSLATES EWD TO THE MISSISSIPPI RIVER BY DAWN ON SAT.

SHORT TERM...TONIGHT THROUGH MONDAY
MAIN FORECAST CONCERN WILL BE WITH RAIN CHANCES TONIGHT AND SEVERE
THREAT ALONG COLD FRONT ON SATURDAY. AFTER THAT...A RATHER QUIET WX
PICTURE SHAPING UP THRU WED OF NEXT WEEK. NO REAL MODEL PREFERENCES
AS BOTH THE NAM-WRF AND GFS WERE HANDLING THE MOVEMENT OF THE UPPER
WAVE AND COLD FRONT SIMILARLY. SEVERAL WEAK UPPER LEVEL DISTURBANCES
WERE TRACKING FRM MO EWD INTO CNTRL IL. THE LEAD WAVE PRODUCED THE
SCATTERED STORMS ACRS THE FCST AREA THRU MID AFTERNOON. HOWEVER...
THE WATER VAPOR LOOP STILL SHOWING SOME ENERGY OVR WRN MO BUT VERY
LITTLE IN THE WAY OF CONVECTION ASSOCIATED WITH THAT FEATURE AS
A STRONG CAP EXISTED FURTHER WEST KEEPING CONVECTION MORE ISOLATED.
WITH THE INITIAL WAVE PUSHING TO OUR EAST THIS EVENING...THE
CONVECTION SHOULD BEGIN TO DECREASE IN COVERAGE TO THE WEST WITH
THE LOSS OF DAYTIME HEATING SO WL CARRY SCT/ISOLD WORDING THIS
EVENING AND THEN START TO SHAVE POPS ACRS OUR EAST AND SOUTHEAST
AS THE BETTER SUPPORT FOR CONVECTION WITH THE STRONG COLD FRONT
OVER THE PLAINS SHIFTS TO OUR FAR NW COUNTIES BY DAWN.

THE STRONG UPPER LEVEL WAVE WL DIG SOUTHEAST INTO THE UPPER LAKES
OVR THE NEXT 24 TO 36 HOURS AND DRAG A COLD FRONT ACROSS CENTRAL
ILLINOIS SATURDAY AFTN. IT APPEARS AREAS ALONG AND EAST OF
INTERSTATE 55 HAVE THE THREAT FOR SEEING SOME STRONG TO SEVERE
STORMS DURING THE AFTN AND EVENING HOURS. MODERATE INSTABILITY/CAPES
BUT RATHER WEAK SHEAR AND MORE UNIDIRECTIONAL WIND PROFILES
SUGGEST ANY STORMS THAT DO ORGANIZE WL BE MORE LINEAR WITH THE
MAIN THREAT BEING WITH STRONG WINDS. CONVECTION CHANCES WL START
TO LOWER FROM NW TO SEE EARLY SAT EVENING AND POPS WL BE LEFT IN
THE SLIGHT CHANCE RANGE EARLY SUN MORNING IN OUR EXTREME SE. HIGH
PRESSURE WILL THEN SETTLE INTO THE MIDWEST LATE SUNDAY AND BRING
SLIGHTLY COOLER AND DRIER WEATHER TO THE AREA THROUGH MONDAY.

LONG TERM...TUESDAY THROUGH FRIDAY
UPPER LEVEL WAVE FORECAST BY ALL MEDIUM RANGE MODELS TO BUILD NWD
WITH TIME EARLY NEXT WEEK WHICH SHOULD BRING A GRDL WARMING TREND
AND DRY CONDITIONS TO THE REGION. STILL SEEING SOME WEAK DISTURBANCES
ROTATE ALONG THE NRN PERIPHERY OF THE UPPER LEVEL HIGH AS IT BUILDS
NWD BUT FOR THE MOST PART...THESE DISTURBANCES ARE EXPECTED TO STAY
WEST OF THE MISSISSIPPI RIVER THRU WEDNESDAY. AFTER THAT...SHORTWAVE
ENERGY WL MOVE ACRS SW CANADA INTO NRN MONTANA BY DAY 7 (FRIDAY) AS
THE UPPER LEVEL RIDGE STARTS TO GET DEPRESSED SOUTH AND EAST AHEAD
OF THIS FEATURE. MODELS HAVE TRENDED A BIT SLOWER WITH THE FRONTAL
SYSTEM ASSOCIATED WITH THE MONTANA WAVE SO IT APPEARS OTHER THAN
A SLIGHT CHANCE INCORPORATED INTO THE GRIDS FOR FRIDAY...THE BEST
THREAT FOR ORGANIZED SHOWERS AND THUNDERSTORMS WITH THE COLD FRONT
WL NOT ARRIVE UNTIL NEXT WEEKEND.

SMITH
&&

.AVIATION...
ISSUED 1247 PM CDT FRI JUL 11 2008

WEAK UPPER DISTURBANCE WILL TRACK FROM MISSOURI INTO ILLINOIS
TONIGHT...TRIGGERING SCATTERED CONVECTION ACROSS THE TAF SITES.
LATEST RADAR IMAGERY SHOWS LINE OF STORMS APPROACHING THE ILLINOIS
RIVER THAT WILL LIKELY IMPACT BOTH KPIA AND KBMI OVER THE NEXT 2
TO 3 HOURS. HAVE INCLUDED TEMPO GROUP FOR TSRA AT BOTH SITES TO
COVER THIS. FURTHER SOUTH AND EAST...CONVECTION LOOKS TO REMAIN
MORE WIDELY SCATTERED IN NATURE...SO WILL HANDLE WITH A VCTS. AS
WAVE SLOWLY MAKES ITS WAY ACROSS THE AREA TONIGHT...SCATTERED
THUNDERSTORMS WILL LIKELY CONTINUE AT LEAST THROUGH THE EVENING
HOURS...BEFORE DIMINISHING FROM WEST TO EAST AFTER MIDNIGHT. GIVEN
UNCERTAINTY OF EXACT TIMING OF STORMS INTO ANY ONE PARTICULAR
TERMINAL...HAVE OPTED TO STICK WITH VCTS UNTIL RADAR/SURFACE OBS
MAKE THINGS MORE CLEAR. COLD FRONT WILL DROP SOUTHWARD LATER
TONIGHT...REACHING FAR EASTERN IOWA BY 12Z. AS BOUNDARY DROPS INTO
CENTRAL ILLINOIS...THUNDERSTORM CHANCES WILL BE ENHANCED BETWEEN
14Z AND 18Z. HAVE THEREFORE INCLUDED A PROB30 FOR TSRA AT ALL TAF
SITES DURING THAT TIME FRAME.

BARNES
&&

.ILX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, Jul 11, 2:21 PM CST, 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LINCOLN IL
321 PM CDT FRI JUL 11 2008

ILZ027>031-036>038-040>043-047>053-121100-
CASS-CHRISTIAN-DE WITT-FULTON-KNOX-LOGAN-MACON-MARSHALL-MASON-
MCLEAN-MENARD-MORGAN-PEORIA-SANGAMON-SCHUYLER-SCOTT-STARK-
TAZEWELL-WOODFORD-
321 PM CDT FRI JUL 11 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS.

.DAY ONE...TONIGHT

SCATTERED THUNDERSTORMS WILL CONTINUE THIS EVENING...AS AN UPPER
LEVEL DISTURBANCE TRACKS ACROSS THE AREA. SEVERE WEATHER IS NOT
EXPECTED...HOWEVER SOME OF THE STRONGER STORMS WILL BE CAPABLE OF
PRODUCING GUSTY WINDS AND LOCALLY HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

A GREATER CHANCE FOR SEVERE WEATHER WILL EXIST ON SATURDAY...AS
A COLD FRONT DROPS INTO CENTRAL ILLINOIS. THE PRIMARY SEVERE
THREATS WILL BE DAMAGING WINDS AND LARGE HAIL...AS WELL AS
TORRENTIAL RAINFALL. THE SEVERE WEATHER RISK WILL SHIFT EAST OF
THE I-55 CORRIDOR BY LATE AFTERNOON.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT.

ILZ044>046-054>057-061-121100-
CHAMPAIGN-COLES-DOUGLAS-EDGAR-MOULTRIE-PIATT-SHELBY-VERMILION-
321 PM CDT FRI JUL 11 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS AND EAST CENTRAL ILLINOIS.

.DAY ONE...TONIGHT

SCATTERED THUNDERSTORMS WILL CONTINUE THIS EVENING...AS AN UPPER
LEVEL DISTURBANCE TRACKS ACROSS THE AREA. SEVERE WEATHER IS NOT
EXPECTED...HOWEVER SOME OF THE STRONGER STORMS WILL BE CAPABLE OF
PRODUCING GUSTY WINDS AND LOCALLY HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

A GREATER CHANCE FOR SEVERE WEATHER WILL EXIST ON SATURDAY...AS
A COLD FRONT DROPS INTO CENTRAL ILLINOIS. THE PRIMARY SEVERE
THREATS WILL BE DAMAGING WINDS AND LARGE HAIL...AS WELL AS
TORRENTIAL RAINFALL. THE SEVERE WEATHER RISK WILL SHIFT EAST OF
THE AREA BY EVENING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT.

ILZ062-063-066>068-071>073-121100-
CLARK-CLAY-CRAWFORD-CUMBERLAND-EFFINGHAM-JASPER-LAWRENCE-RICHLAND-
321 PM CDT FRI JUL 11 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
ILLINOIS AND SOUTHEAST ILLINOIS.

.DAY ONE...TONIGHT

WIDELY SCATTERED THUNDERSTORMS WILL DEVELOP THIS EVENING...AS AN
UPPER LEVEL DISTURBANCE TRACKS ACROSS THE AREA. SEVERE WEATHER IS
NOT EXPECTED...HOWEVER SOME OF THE STRONGER STORMS WILL BE CAPABLE
OF PRODUCING GUSTY WINDS AND LOCALLY HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

A GREATER CHANCE FOR SEVERE WEATHER WILL EXIST ON SATURDAY AFTERNOON
AND EVENING...AS A COLD FRONT DROPS INTO CENTRAL ILLINOIS. THE
PRIMARY SEVERE THREATS WILL BE DAMAGING WINDS AND LARGE HAIL...AS
WELL AS TORRENTIAL RAINFALL. THE SEVERE WEATHER RISK WILL SHIFT
EAST AND SOUTH OF THE AREA BY AROUND MIDNIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT.

BARNES

The radar

The Lincoln radar (KILX), 60 km away, was scanning. The volume nearest the first event began at 20:35 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind, 1 hail, 1 lightning. Local standard time, as filed.

Hail, Sangamon

When
July 11, 2:35 PM CST
Where
Sangamon County, 1.38 mi N of Chatham
Measured
0.88 in hail
Reported by
Law Enforcement
Coordinates
39.690, -89.700

Nickel sized hail was reported one mile north of Chatham.

Thunderstorm Wind, Sangamon

When
July 11, 2:40 PM CST to 2:41 PM CST
Where
Sangamon County, Chatham
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
NWS Employee
Coordinates
39.670, -89.700

A tree was blown down in Chatham.

Lightning, Christian

When
July 11, 4:45 PM CST
Where
Christian County, 5 mi N of Taylorville
Property damage
$35,000
Reported by
Newspaper
Coordinates
39.622, -89.300

Lightning struck an oil storage facility destroying three oil tanks and their contents. There were no injuries.

Thunderstorm Wind, Schuyler

When
July 11, 5:10 PM CST to 5:11 PM CST
Where
Schuyler County, Rushville
Measured
52 kt (60 mph) estimated gust
Property damage
$40,000
Reported by
Emergency Manager
Coordinates
40.120, -90.570

Trees and power poles were blown down in Rushville.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2008Every state in 2008This day in weather historyWarnings in Illinois, July 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 123774, 123777, 127701, 123775.